Short term complications are diabetes-related conditions that can develop quickly, varying between less than an hour up to a number of days.

It’s important to note that short term complications of diabetes can be immediately dangerous and each can lead to death if not recognised and treated quickly.

Hypoglycemia

Hypoglycemia is the most common short term complication of diabetes. It occurs if blood glucose levels drop below 70 mg/dL and can therefore develop out of the blue.

Hypoglycemia shouldn’t be a problem for everyone with diabetes, but it can be problematic and dangerous in people on any of the following medications:

  • Insulin
  • Sulphonylureas
  • Prandial glucose regulators (glinides)

Low blood glucose can cause difficulties including:

  • Higher chance of falls when walking or climbing stairs
  • Greatly increased chance of accidents if driving or operating machinery
  • Convulsions
  • Loss of consciousness
  • Coma

The symptoms of a hypo become more serious the lower blood glucose levels go so it is important to treat hypoglycemia as soon as the symptoms are spotted. If a hypo becomes severe, emergency treatment may be needed.

Ketoacidosis

Ketoacidosis is a condition in which people develop high levels of acidic ketone bodies. This can happen if the body has too little insulin and therefore needs to use ketones as an alternative source of energy.

Ketoacidosis tends to occur in people with diabetes that make too little of their own insulin.

This mainly affects people with type 1 diabetes or LADA (Latent Autoimmune Diabetes of Adulthood) but can also affect a minority of people with type 2 diabetes who produce very little of their own insulin.

High levels of ketones in the blood can turn the blood acidic which can be dangerous, causing the following symptoms:

  • Severe dehydration
  • Vomiting
  • Hypokalemia (too low potassium levels)
  • Coma

It’s important for people at risk of ketoacidosis not to miss insulin injections and to monitor ketone levels during illness, pregnancy or if blood glucose levels rise above 240 mg/dL.

Ketoacidosis will often develop over a number of hours and involves hospitalisation to treat. It may take more than a day to stabilise the condition.

Hyperosmolar Hyperglycemic State

Hyperosmolar Hyperglycaemic State (HHS) can occur in people with type 2 diabetes if blood glucose levels increase to very high levels, typically above 600 mg/dL.

HHS can come on more gradually than the other short term complications, often developing over a periods or days or weeks, and can cause the following symptoms:

  • Extreme thirst
  • Warm skin without sweat
  • Hallucinations
  • Coma – known as Hyperglycaemic Hyperosmolar Nonketotic Coma (HONK)

HHS can be treated in hospital and may take a number of days to stabilise the condition, particularly if any other problems are present including foot ulcers or blood clots.